Alert archive / Minnesota / Freezing Rain Advisories in 2017

Freezing Rain Advisory 1, NWS Twin Cities, MN

January 20, 201712 counties in Minnesota; 7 counties in Wisconsin

NWS Twin Cities, MN issued this freezing rain advisory at Jan 20, 2017, 9:14 AM CST for 12 counties in Minnesota; 7 counties in Wisconsin. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2017, 9:14 AM CST (15:14 UTC)
Expired
Jan 20, 2017, 12:00 PM CST
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Benton County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Sherburne County, MN, Stearns County, MN, Todd County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 80 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS43 KMPX 201514
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 AM CST FRI JAN 20 2017

...FREEZING DRIZZLE ACROSS MUCH OF CENTRAL MINNESOTA INTO WEST
CENTRAL WISCONSIN THIS MORNING...

.DRIZZLE AND LIGHT RAIN SPREADING NORTH OVER PORTIONS OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN IS CREATING LIGHT ICING ON
ROADS AND BRIDGES. SURFACE TEMPERATURES AT THE FREEZING MARK
DESPITE AIR TEMPERATURES SLIGHTLY ABOVE FREEZING ARE ALLOWING THE
PRECIPITATION TO CREATE SLICK SPOTS ON MAINLY SECONDARY AND
UNTREATED ROADS. AREAS AFFECTED ARE MAINLY THOSE ALONG AND NORTH
OF THE INTERSTATE 94 CORRIDOR IN BOTH MINNESOTA AND WISCONSIN.
SLOWLY WARMING TEMPERATURES BY THIS AFTERNOON SHOULD ALLOW THIS 
PROBLEM TO SUBSIDE.

MNZ041>045-049>053-061-063-WIZ014>016-023-025-027-028-201800-
/O.NEW.KMPX.ZR.Y.0001.170120T1514Z-170120T1800Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-DUNN-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF ALEXANDRIA, LONG PRAIRIE, LITTLE FALLS, 
PRINCETON, MORA, ST CLOUD, FOLEY, ELK RIVER, CAMBRIDGE, 
CENTER CITY, BLAINE, STILLWATER, OSCEOLA, RICE LAKE, LADYSMITH, 
HUDSON, MENOMONIE, CHIPPEWA FALLS, AND EAU CLAIRE
914 AM CST FRI JAN 20 2017

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST
TODAY. 

* PLAN ON FREEZING DRIZZLE TO CONTINUE...DIMINISHING AROUND 
  NOON. 

* ADDITIONAL ICE ACCUMULATIONS OF UP TO A TWO HUNDREDTHS OF AN
  INCH ARE EXPECTED.

* THE ICE WILL RESULT IN VERY SLIPPERY CONDITIONS ON 
  SIDEWALKS...ROADS AND BRIDGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST ROAD
CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY
CALLING 5 1 1.

&&

$$
1 follow-up statement
083 
WWUS43 KMPX 201743
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1143 AM CST FRI JAN 20 2017

...FREEZING RAIN ADVISORY WILL EXPIRE AT NOON CST TODAY...

SURFACE TEMPERATURES HAVE INCREASED ABOVE FREEZING AND WILL REMAIN
IN THE MIDDLE 30S THROUGH THE REST OF THE DAY. THUS...ADDITIONAL
PRECIPITATION AND FOG FREEZING ON ROADS AND BRIDGES IS NO LONGER
EXPECTED. THERE MAY STILL BE SOME ISOLATED SLICK SPOTS ON
UNTREATED OR LESSER TRAVELED ROADS BUT WIDESPREAD FREEZING RAIN
PROBLEMS ARE NO LONGER EXPECTED. THEREFORE...THE FREEZING RAIN
ADVISORY FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN WILL BE ALLOWED TO EXPIRE.

MNZ041>045-049>053-061-063-WIZ014>016-023-025-027-028-201845-
/O.EXP.KMPX.ZR.Y.0001.000000T0000Z-170120T1800Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-DUNN-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF ALEXANDRIA, LONG PRAIRIE, LITTLE FALLS, 
PRINCETON, MORA, ST CLOUD, FOLEY, ELK RIVER, CAMBRIDGE, 
CENTER CITY, BLAINE, STILLWATER, OSCEOLA, RICE LAKE, LADYSMITH, 
HUDSON, MENOMONIE, CHIPPEWA FALLS, AND EAU CLAIRE
1143 AM CST FRI JAN 20 2017

...FREEZING RAIN ADVISORY WILL EXPIRE AT NOON CST TODAY...

SURFACE TEMPERATURES HAVE INCREASED ABOVE FREEZING AND WILL REMAIN
IN THE MIDDLE 30S THROUGH THE REST OF THE DAY. THUS...ADDITIONAL
PRECIPITATION AND FOG FREEZING ON ROADS AND BRIDGES IS NO LONGER
EXPECTED. THERE MAY STILL BE SOME ISOLATED SLICK SPOTS ON
UNTREATED OR LESSER TRAVELED ROADS BUT WIDESPREAD FREEZING RAIN
PROBLEMS ARE NO LONGER EXPECTED. THEREFORE...THE FREEZING RAIN
ADVISORY FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 20, 5:05 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 20, 5:05 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
505 AM CST Fri Jan 20 2017

.SHORT TERM...(Today and tonight)
Issued at 500 AM CST Fri Jan 20 2017

Early morning water vapor imagery showed an upper level low across
the region. Low clouds and fog were widespread across much of MN,
with some light drizzle as well.

Low clouds or fog will remain in place for the foreseeable future as
an upper level low slowly rotates overhead. Light drizzle is likely
across the region given the low level saturation. A better chance
for a more steady rain will be later tonight as an upper level PV
anomaly rotates up from the south. This will provide a more focused
area for ascent, deeper saturation, and heavier precip. Temperature
will remain above the seasonal average for late January with little
diurnal fluctuation.

.LONG TERM...(Saturday through Thursday)
Issued at 500 AM CST Fri Jan 20 2017

Rain is expected Saturday...rain clears Sunday...snow looking
more likely TUE-WED.

A surface low will track directly over Minnesota on Saturday
bringing light rain to MN/WI throughout the day. It looks like
most locations will pick up 0.10"-0.20" by the time the wave lifts
northeast over Lake Superior by sunrise Sunday morning. A couple
days of dry weather are expected Sunday-Monday with building
heights by Monday. The longwave ridging early next week will
quickly be replaced with a trough on Wednesday. Ahead of the
upper trough, a deep surface cyclone will track from
Colorado...to Iowa...to Michigan from TUE-WED. This is a good
snowfall track for the local area, and over the past few runs
there has been good decent agreement on the track between
ECMWF/GFS. We have increased the probability of snow during this
time to reflect the increasing confidence. There's still a long
way to go with this one, but the track looks reasonably steady and
past historical matches suggest winter storm warning criteria
potential (>6" snow). From CIPS...the top historical match off the
120hr GFS is a significant snowfall that happened on December 9,
2012. It was a whopper with a large swath of 12+". Good looking
jet and PV punch with this system. The surface temperature is
warmish and the low is fairly progressive, but the forcing is very
good.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1057 PM CST Thu Jan 19 2017

Plenty of low-level moisture with light southeast winds will
contribute to prolonged IFR-or-worse conditions for all sites
overnight, both for ceiling and visibility. In addition, MSP and
the WI TAF sites may deal with occasional rounds of -DZ or -RA
overnight through the first half of tomorrow. Once conditions drop
to IFR (or worse), conditions are expected to stay as such through
the day tomorrow. Conditions may well drop to worse than currently
advertised but will advertise IFR conditions then amend as needed
to LIFR/VLIFR.

KMSP...MVFR conditions to start then conditions go downhill going
into the early morning hours. Timing will be a little tricky but
confidence is high that IFR conditions will be realized overnight
and remain in place through the day tomorrow. Conditions may even
drop to LIFR at times, mainly due to ceilings. Some -RA is
possible overnight through the morning push but is not expected to
be freezing. Nevertheless, conditions in the morning are not
expected to be favorable for high rates.

/OUTLOOK FOR KMSP/
SAT...MVFR/IFR with chc -RA. Winds E 5-10 kts.
SUN...MVFR likely. Winds NW 5 kts.
MON...MVFR likely. Winds NW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Dense Fog Advisory until noon CST today for MNZ041-047-048-
     054>057-064-065-067-073>078-082>085-091>093.

&&

SHORT TERM...JRB
LONG TERM...CLF
AVIATION...JPC
Hazardous weather outlook, Jan 20, 5:14 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
514 AM CST FRI JAN 20 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
514 AM CST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL INCHES OF ACCUMULATING SNOW IS POSSIBLE TUESDAY INTO
WEDNESDAY AS A STORM SYSTEM TRAVELS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 6:55 PM CSTDense Fog AdvisoryMPXBlue Earth, Brown, Chippewa, Douglas, Faribault, Freeborn and 17 more11 hr
Jan 20, 2:51 PM CSTDense Fog AdvisoryMPXBenton, Blue Earth, Brown, Carver, Chippewa, Dakota and 29 more45 hr

Nearby

Freezing Rain Advisories in Minnesota, 2017Freezing Rain Advisories in Wisconsin, 2017Every freezing rain advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.